Michigan, 2020Hail and Lightning Strike in Michigan, August 26, 2020
August 26, 2020 · NWS MQT · 2 events in 2 counties and zones
A warm front lifting through a moist and unstable airmass generated several strong thunderstorms over southeast Upper Michigan on the morning of the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifting through a moist and unstable airmass generated several strong thunderstorms over southeast Upper Michigan on the morning of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 26, 2:40 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 26, 2:40 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
340 AM EDT Wed Aug 26 2020
.SHORT TERM...(Today and tonight)
Issued at 340 AM EDT WED AUG 26 2020
As the advertised warm front is currently pushing into Upper
Michigan this morning, isentropic ascent ahead of an increasing LLJ
is helping kick off the late night thunderstorms popping up across
the UP. This WAA along the warm front has attributed to an
increasing inversion as instability becomes elevated. CAMs suggest
these thunderstorms to increase spatially over the next couple hours
as the warm front continues pushing NE into Upper Michigan. Now that
there are some echos for KMQT to play with, the VAD shows good shear
throughout the column, with 50kt winds to work with at 18kft. There
is good directional shear in the the 4kft, but since these storms
are more elevated, we're not tapping into to much of that, which is
probably a good thing looking at sfc-1km helicity values and NW flow
is typically where the UP can get some of it's stronger storm set
ups.
In terms of what to expect the next few hours, SPC mesoanalysis
suggests CAPE increasing in excess of 2000J/kg over the next few
hours. As KMQT VAD suggests sufficient shear to play with for the
elevated updrafts to tap into, strong to severe storms will be
possible now through the next 6 to 8 hours. Primary threats with
elevated cells like this would be large hail, which a few cells have
been shown on radar upwards of 1.5 inch hail signatures.
Heading into today, a few shrtwv embedded in the dampening central
CONUS ridge will serve as the next add'l kickers for precipitation
and thunderstorm chances today. As the shrtwv moves through late
this morning into the afternoon, CAMs suggest add'l developing
across the west as ongoing storms continue into the east. As
before, confidence is highest for the ongoing convection to continue
into eastern UP, with chc PoPs remaining back across the west. Bulk
shear remains impressive and low-level helicity values are
concerning, but model soundings suggest storms will remain elevated
throughout the event. Should some clearing occur and low-level
diabatic heating occur to break down some of the inversion, a
stronger wind threat could develop, with an isolated tornado even
possible...but really not looking like much of a chance at this.
As another wave and weak associated sfc cold front move through
tonight, another bout of showers and thunderstorms will develop.
Models and CAMs suggest the best chance for these are along the WI
border and across south-central Upper Michigan. These storms should
behave them selves a bit more with less instability, and the best
shear off the east. With bulk shear values up to around 40kts
though, day time trends today should be monitored for potential
changes in the fcst.
.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM EDT WED AUG 26 2020
Pattern remains fairly progressive across the northern CONUS and
Upper Great Lakes through much of the extended period as mainly
Pacific-based shortwaves will bring periods of showers to the area
most likely from Fri into Sat and then again for the early part of
next week. Temps through much of the extended will trend slightly
cooler than normal for late summer.
Thursday, rising heights behind Wednesday's shortwave and sfc high
pressure/subsidence building in from the west should result in a
mostly dry day. Mixing through 850 mb temps of 13-15C in a northerly
flow ahead of the building sfc high should yield highs from the low
to mid 70s north to around 80F south.
A couple of shortwaves will impact the weather for the Friday to
Saturday time frame. The first shortwave emerging from the CA coast
will spin up a sfc low which eventually will track across the
Central/Northern Plains and into the Upper Midwest on Fri. Models
differ on exact track of the sfc low and coverage and northward
extent of developing pcpn over the area on Fri along/ahead its
associated warm front. The 00Z NAM and GFS appear to be trending
farther south with sfc low track and associated pcpn while the
Canadian and ECMWF remain a bit farther north. Model blend of sfc
low track would probably favor south central and eastern U.P. for
better pcpn chances on Fri.
A second and stronger shortwave tracking through south central is
progged to deepen as it digs toward the Upper Great Lakes Fri night
and Sat. The cold front extending south from the associated sfc low
tracking into northern Ontario could bring a cluster of showers into
the western U.P. and maybe far north central portions of the cwa Fri
night. Models indicate that the sfc low with this second system will
track across northern Lake Superior Sat morning and eventually merge
with Friday's weaker system to form a stronger low over eastern
Ontario Sat afternoon. A secondary and stronger cold front
associated with this deeper system is projected to move through the
area late Sat and could support some scattered lake enhanced showers
over northern and eastern sections of the U.P late Sat afternoon
into Sat evening as 850 mb temps lower to 5-6C as lake sfc-850 mb
delta-t approaches 10C. With associated CAA and mixing with cold
fropa and tightening of gradient behind strengthening system nw
winds could get blustery Sat afternoon into early evening with
gusts to 30-35 mph across the area, strongest east half. Would
also not be surprised to see gale force gusts to 35 knots over at
least the higher platforms of eastern Lake Superior.
After the wave on Saturday, an amplified ridge is progged to
traverse the central CONUS and build over the UP on Sunday. As
associated sfc high pressure builds over the area, Sunday looks
dry...but then another sharp Pacific trough advances in from the
west late Sun night and Mon. Looks like another widespread rain
event on Mon perhaps into Mon night as the associated cold front
marches west to east across the area. Models and ensembles appear to
trend drier and cooler for Tue as sfc high pres builds in behind
Mon's fropa.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 128 AM EDT WED AUG 26 2020
VFR conditions will prevail at IWD/SAW terminals overnight and at
IWD through the whole forecast period. Conditions will deteriorate
to MVFR early this morning at CMX and SAW as a warm front moves
through. Over the next few hours, showers and thunderstorms will
develop associated with a warm front that moves through. There will
be some categorical improvement in the afternoon, but showers and
thunderstorms will linger through much of the day today. Cigs at CMX
should fall close to MVFR near the end of TAF period and SAW should
see cigs drop close to IFR but not confident to include in TAF at
this time.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 340 AM EDT WED AUG 26 2020
This morning, a warm front lifts north over the area allowing winds
become more southerly. Stable low-level conditions over the lake
will prevail, but winds will increase to 20-25 knots over the east
half of the lake after sunrise. Some stronger storms may impact
parts of the lake on today. Tonight winds become northwest at 15-20
knots after a weak cold front moves through. Behind the exiting
system and cold front, northwest winds of 15-20 knots will linger on
Thursday. High pressure takes over for Friday bringing light winds
around or less than 15 knots, but as a surface low drops over the
lake this weekend winds up of 25-30 knots continue to appear
possible.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...Voss
AVIATION...07/JAW
MARINE...Ritzman/JAW
Hazardous weather outlook, Aug 25, 3:44 PM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
444 PM EDT Tue Aug 25 2020
MIZ001>007-009>014-084-085-262045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
444 PM EDT Tue Aug 25 2020 /344 PM CDT Tue Aug 25 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
A few strong to severe thunderstorms are possible late tonight,
mainly around and after midnight along and north of the
Wisconsin/Michigan border. Large hail and heavy rain will be the
primary concerns.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are expected on Wednesday into Wednesday evening.
Some storms could be strong to severe with all hazards being
possible. Heavy rain will also be a concern and may lead to
localized flooding where thunderstorm activity trains throughout
the day.
There will be periodic chances for thunderstorms continuing into
early Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-262045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
444 PM EDT Tue Aug 25 2020 /344 PM CDT Tue Aug 25 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms late tonight, mainly across the
western portions of Lake Superior. Some storms could become
strong to severe late tonight with large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some storms may be strong to severe on Wednesday into Wednesday
evening, with gusty winds and hail possible.
There will be periodic chances for thunderstorms continuing into
early Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LMZ221-248-250-262045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
444 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are expected late tonight. Some could become strong
to potentially severe with hail being the primary concern.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are expected on Wednesday into Wednesday evening.
Some storms may be strong to severe with gusty winds and hail
possible.
There will be periodic chances for thunderstorms continuing into
early Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
Ritzman/lg
In the hours before
Special weather statement, Aug 26, 1:04 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
204 AM EDT Wed Aug 26 2020
MIZ002-003-084-260630-
Ontonagon MI-Houghton MI-Southern Houghton MI-
204 AM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HOUGHTON AND EAST
CENTRAL ONTONAGON COUNTIES UNTIL 230 AM EDT...
At 204 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mass City, or 12 miles southeast of Ontonagon, moving east at 30 mph.
Nickle size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rockland, Mass City, Greenland, Bob Lake and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4671 8924 4687 8918 4688 8882 4663 8891
TIME...MOT...LOC 0604Z 282DEG 26KT 4677 8908
JAW
Special weather statement, Aug 26, 1:54 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
254 AM EDT Wed Aug 26 2020
MIZ005-011-260730-
Marquette MI-Dickinson MI-
254 AM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
SOUTHWESTERN MARQUETTE COUNTIES UNTIL 330 AM EDT/230 AM CDT/...
At 254 AM EDT/154 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Witch Lake, or 13 miles southwest
of Ishpeming, moving east at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Republic and Big Bass Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4631 8805 4646 8797 4636 8744 4617 8754
TIME...MOT...LOC 0654Z 289DEG 42KT 4636 8789
JAW
Special weather statement, Aug 26, 3:06 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
406 AM EDT Wed Aug 26 2020
MIZ005-011-260830-
Marquette MI-Dickinson MI-
406 AM EDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND SOUTH
CENTRAL MARQUETTE COUNTIES UNTIL 430 AM EDT/330 AM CDT/...
At 405 AM EDT/305 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Gwinn, or 20 miles south of
Ishpeming, moving east southeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Watson, Northland and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4619 8779 4626 8772 4612 8729 4598 8746
TIME...MOT...LOC 0805Z 303DEG 30KT 4619 8765
JAW
Lightning, Delta
- When
- August 26, 3:43 AM EST to 3:44 AM EST
- Where
- Delta County, 2.29 mi SSW of Flat Rock
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 45.800, -87.200
A barn near Hyde in Delta County was struck by lightning during a thunderstorm and set on fire. The fire caused extensive damage to the second story.
Hail, Schoolcraft
- When
- August 26, 8:35 AM EST to 8:40 AM EST
- Where
- Schoolcraft County, 0.69 mi N of Manistique
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 45.960, -86.250
There was a public report of nickel-sized hail in Manistique.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, August 26 to 27, 202023 deaths · $11 billion · 18 events
- Hurricane and Tropical Storm in Texas, August 26 to 27, 20205 deaths · 18 injured · $1.7 billion · 8 events
- Tornadoes and Tropical Storm in Arkansas, August 26 to 28, 2020$376,000 · EF2 · 42 events
- High Surf in Texas, August 26, 20201 death · 1 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 26, 20202.75 in hail · 16 events
- Damaging Wind in Arizona, August 26, 2020$15,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 26 to 27, 20206 events
- Storm Surge in Texas, August 26 to 27, 20206 events
- Hail and Damaging Winds in South Dakota, August 26, 20204.5 in hail · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2020$5,000 · 50 kt wind · 4 events
- Storm Surge in Texas, August 26 to 27, 20203 events
- Hail and Damaging Wind in South Dakota, August 26, 20201 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915473, 915474.